Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 56, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 1998, 5:55 PM CDT for Marshall County, Stark County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1998, 5:55 PM CDT (22:55 UTC)
- Expired
- May 19, 1998, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Marshall County, IL, Stark County, IL
The radar
The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:20 PM CDT | Thunderstorm Wind 52 | Lacon, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2752 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 192255 RRA SVRSPI ILC123-175-192345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 555 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY IN CENTRAL ILLINOIS STARK COUNTY IN CENTRAL ILLINOIS * UNTIL 645 PM CDT * AT 554 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR HENNEPIN OR 12 MILES NORTH OF LACON TO TOULON....MOVING SOUTHEAST AT 15 MPH. . * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... TOULON WYOMING BRADFORD HENRY LACON LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:57 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 19, 1:57 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 157 PM CDT TUE MAY 19 1998 WELL...SPC HAS ISSUED A WATCH FOR NRN PTNS OF THE CWA...SO LET THE GAMES BEGIN HERE IN CENTRAL ILLINOIS. DID A SPECIAL 18Z LAUNCH TODAY...UNMODIFIED SOUNDING HAD CAPES NEAR 4000...WITH LITTLE OR NO CAP LEFT. SO WE ARE JUST WAITING FOR THINGS TO EXPLODE. SINCE THIS WILL BE DIURNALLY DRIVEN...JUST EXPECT ACTIVITY THIS EVENING AND THEN QUITE FOR THE REST OF THE NIGHT. LOW TEMPS TONIGHT IN THE LOWER TO MIDDLE 60S STILL LOOKS GOOD. FOR TOMORROW...MORE OF THE SAME WITH PARTLY SUNNY SKIES AND TEMPS A LITTLE COOLER THAN TODAY/S...WHICH CURRENT FORECAST HANDLES WELL. PIA 63/85 +2 SPI 65/87 42 DEC 64/87 42 CMI 64/87 42 LWV 65/87 42 BYRD
In the hours before
Special weather statement, May 19, 3:56 PM CDT, 1 hour 59 minutes before
ILZ027>031-036>038-200000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 356 PM CDT TUE MAY 19 1998 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT... AS OF 350 PM CDT...NO THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL ILLINOIS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...SO KEEP ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN TO NOAA WEATHER RADIO...TV...CABLE OR COMMERCIAL RADIO FOR FURTHER STATEMENTS. BYRD
Special weather statement, May 19, 5:36 PM CDT, 19 minutes before
ILZ027>031-036>038-040>057-061-192340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 536 PM CDT TUE MAY 19 1998 ...THE SEVERE THUNDERSTORM WATCH NUMBER 368 HAS BEEN REISSUED AS NUMBER 371... THE STORM PREDICTION CENTER HAS REISSUED A SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL ILLINOIS. THIS NEW WATCH 371 REPLACES THE WATCH THAT WAS IN EFFECT UNTIL 7PM. THE NEW WATCH IS IN EFFECT TILL MIDNIGHT FOR MOST OF CENTRAL ILLINOIS. THIS WATCH ALSO EXTENDS FARTHER SOUTH THAN THE ORIGINAL WATCH. KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:01 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| May 19, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 31 min |
| May 19, 5:24 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 36 min |
| May 19, 5:42 PM CDT | Tornado Warning | ILX | Fulton, Knox, Peoria | 48 min |
| May 19, 5:50 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 40 min |
| May 19, 6:26 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 49 min |
| May 19, 6:33 PM CDT | Tornado Warning | ILX | Vermilion | 42 min |
| May 19, 6:49 PM CDT | Flash Flood Warning | ILX | Fulton | 3 hr |
| May 19, 6:58 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.